North Carolina, 2006

Hail and Damaging Winds in North Carolina, August 3, 2006

August 3, 2006 · NWS RAH · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 2:51 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 3, 2:51 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT THU AUG 3 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISOLATED CONVECTION SHOULD INCREASE IN COVERAGE/INTENSITY THE
REMAINDER OF THIS AFTERNOON AS DIURNAL HEATING PEAKS. CURRENT
FORECAST POPS LOOK GOOD THROUGH THIS AFTERNOON AND EVENING. FRONT
APPROACHES THE AREA TOMORROW FROM THE N/NW. AT THIS TIME...IT
APPEARS THE FRONT WILL ENTER THE AREA FRIDAY EVENING/NIGHT...WHICH
WOULD ALLOW ANOTHER DAY OF STRONG DIURNAL HEATING. HIGH TEMPS ARE
EXPECTED TO REACH INTO THE MID 90S IN MOST LOCATIONS...WITH A FEW
UPPER 90S READINGS IN SOUTH AND SOUTHEAST AREAS. HEAT INDICES
WILL RISE INTO THE 105-109 RANGE...AND A HEAT ADVISORY IS IN
EFFECT FOR AREAS THAT ARE CURRENTLY IN THE EXCESSIVE HEAT WARNING.
THE WEST AND NW PIEDMONT SHOULD REMAIN JUST BELOW ADVISORY
CRITERIA TOMORROW. CHANCES FOR PRECIP WILL REMAIN MUCH LIKE
TODAY...WITH ADDITIONAL ENHANCEMENT POSSIBLE AS THE FRONT
APPROACHES. ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE TOMORROW
EVENING AS BETTER LIFT APPROACHES THE AREA.

TEMPS WILL RETURN TO NORMAL OR EVEN SLIGHTLY BELOW NORMAL THIS
WEEKEND AS THE FRONT STALLS AROUND THE AREA. EXPECT MOSTLY CLOUDY
SKIES AND A MUCH BETTER CHANCE FOR PRECIP THIS WEEKEND WITH THE
FRONT PROVIDING A FOCUS FOR SHRA/TSRA. -VINCENT

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FRONT OVER NORTH CAROLINA TO DISSIPATE SUNDAY NIGHT WITH SURFACE
WINDS BECOMING SOUTHWEST. CHANCE OF RAIN ALMOST ANY TIME SUNDAY INTO
LATE SUNDAY EVENING. BEYOND SUNDAY... CONVECTION SHOULD MAINLY BE
AFTERNOON AND SCATTERED AT BEST. TEMPERATURES NOT TOO FAR FROM
CLIMATOLOGY...NEAR 70 AND NEAR 90 FOR LOW AND HIGH TEMPERATURES
RESPECTIVELY. -RLH

&&

.AVIATION...
PERSISTENCE CONTINUES TO RULE. EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS TODAY... DISSIPATING BY EVENING. TONIGHT WINDS WILL BE
LIGHT ALLOWING FOG/HAZE TO RESTRICT VISIBILITIES AT ALL SITES TO
MVFR... WITH A BRIEF PERIOD OF IFR POSSIBLE AT KFAY AND KRWI.

FOR FRIDAY MORE OF THE SAME AS HAZE WILL LINGER UNTIL LATE IN THE
MORNING/EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FIRE AGAIN FRIDAY AFTERNOON... WITH GREATER COVERAGE EXPECTED AS THE
RIDGE WEAKENS ALLOWING A COLD FRONT TO APPROACH THE REGION FROM THE
NORTHWEST. -BSD

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR NCZ007>011-024>028-040>043-075>078-
083>086-088-089 UNTIL 7 PM THURSDAY.
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-083>086-
088-089 FROM NOON FRIDAY TO 6 PM FRIDAY.
HEAT ADVISORY FOR NCZ021>023-038-039-073-074 UNTIL 7 PM
THURSDAY.
&&

SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...BSD
Hazardous weather outlook, Aug 3, 3:56 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT THU AUG 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNINGS ARE IN EFFECT FOR THE EASTERN PIEDMONT...
SANDHILLS... AND THE COASTAL PLAIN TODAY. A HEAT ADVISORY IS IN
EFFECT FOR THE WESTERN PIEDMONT. THIS PROLONGED PERIOD OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE TO POSE A HEALTH
DANGER... ESPECIALLY FOR HIGH RISK GROUPS SUCH AS CHILDREN AND
THE ELDERLY.

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED TODAY... HOWEVER
THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE AREA
FRIDAY AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. A FEW
OF THESE STORMS MAY BECOME STRONG WITH THE CAPABILITY TO PRODUCE
DOWNBURST WINDS IN EXCESS OF 35 MPH. HOWEVER... WIDESPREAD
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A GOOD CHANCE FOR SHOWERS AND STORMS WILL CONTINUE THROUGH
SATURDAY... WITH A LESSENING CHANCE FOR SUNDAY ONWARD. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIH

In the hours before

Special weather statement, Aug 3, 4:12 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT THU AUG 3 2006

NCZ021>023-038>040-073>075-032245-
ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-
STANLY-
512 PM EDT THU AUG 3 2006

...SCATTERED STRONG THUNDERSTORMS DEVELOPING RAPIDLY OVER THE
WESTERN AND CENTRAL PIEDMONT...

AT 512 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM DAVIDSON AND STANLY COUNTIES...
NORTHEAST THROUGH RANDOLPH... GUILFORD... ALAMANCE... AND CHATHAM
COUNTIES. THE STRONGEST STORMS WERE LOCATED OVER ALBEMARLE... SILER
CITY... JUST SOUTHEAST OF GREENSBORO... AND JUST SOUTHWEST OF
LEXINGTON. THE STORMS WERE DRIFTING TO THE EAST AT 10 MPH.

SOME OTHER LOCATIONS EXPECTED TO BE AFFECTED BY THESE STORMS
INCLUDE... ARCADIA... MIDWAY... THOMASVILLE... BADIN LAKE... AND
BURLINGTON.

GUSTY WINDS OF 30 TO 40 MPH...BRIEF VERY HEAVY RAIN... SMALL HAIL...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

SEEK A SHELTER INDOORS WHEN THE SKY DARKENS OR WHEN THUNDER IS
HEARD. MOVE QUICKLY AWAY FROM WATER... SWIMMING POOLS... AND GOLF
COURSES.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 3, 4:31 PM EST
Where
Chatham County, 2 mi SSW of Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -79.483

Trees down on Wade Paschal Road. Also numerous power outages reported in Siler City.

Thunderstorm Wind, Guilford

When
August 3, 4:55 PM EST
Where
Guilford County, 6 mi SE of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -79.717

Trees down blocking Mill Point Road.

Hail, Stanly

When
August 3, 4:55 PM EST
Where
Stanly County, 2 mi NNW of Albemarle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.400, -80.233

Reported on US HWY 52.

Thunderstorm Wind, Stanly

When
August 3, 5:40 PM EST
Where
Stanly County, 10 mi SW of Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.250, -80.350

Several reports of trees and power lines down on SR-27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529971, 5529972, 5529973, 5529974.